Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 28, 2005, 7:16 PM EDT for Wise County, City of Norton, Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2005, 7:16 PM EDT (23:16 UTC)
- Expired
- Jul 28, 2005, 9:15 PM EDT
- In force
- 119 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 282318 FFWMRX VAC195-720-290115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 716 PM EDT THU JUL 28 2005 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 915 PM EDT * AT 713 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING PROBLEMS IN BIG STONE GAP FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR RAIN RATES ARE BETWEEN ONE AND TWO INCHES PER HOUR, BUT THE STORM PRODUCING THE RAIN WAS MOVING VERY LITTLE AND SO PROLONGED RAINFALL WILL CONTINUE TO CAUSE FLOOD PROBLEMS FOR THE NEXT FEW HOURS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. IF YOU COME TO A FLOODED OR CLOSED ROAD, TURN AROUND DONT DROWN THIS IS DEVELOPING INTO A LIFE THREATENING SITUATION. LAT...LON 3693 8288 3678 8276 3691 8245 3710 8261 $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:17 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 28, 3:17 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT THU JUL 28 2005 .SHORT TERM...TONIGHT AND FRIDAY...THE AIR MASS OVER THE MRX CWA REMAINS MOIST AND UNSTABLE AS A FRONTAL BOUNDARY CONTINUES OVER THE SOUTHERN APPALACHIAN REGION. AS A RESULT...SCATTERED CONVECTION IS DEVELOPING OVER THE AREA THIS EVENING. CONVECTION SHOULD WEAKEN WITH THE LOSS OF DIURNAL HEATING. ANOTHER ROUND OF SHOWERS/ THUNDERSTORMS IS EXPECTED TO FORM ONCE AGAIN FRIDAY AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE OLD FRONTAL BOUNDARY WILL STAY OVER THE REGION INTO THE WEEKEND...CONTINUING THE CHANCE OF CONVECTION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A WEAK AREA OF LOW PRESSURE FORMS TO OUR SOUTH ON SUNDAY AND WILL KEEP THE MOIST AND AT LEASE MARGINALLY UNSTABLE ATMOSPHERE IN PLACE THROUGH THE REST OF THE EXTENDED. THEREFORE...WILL CONTINUE WITH THE TREND OF DIURNAL CONVECTION THROUGH THE REMAINDER OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 86 68 88 / 40 30 20 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 85 67 86 / 50 40 30 20 OAK RIDGE, TN 70 85 67 87 / 40 30 20 20 TRI CITIES AIRPORT, TN 67 82 64 84 / 50 40 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && MJB
Hazardous weather outlook, Jul 28, 5:17 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 517 AM EDT THU JUL 28 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 517 AM EDT (417 AM CDT) THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FRONT WILL STALL ACROSS THE REGION TODAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS WITH IT. THERE IS A RISK THAT SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING...MAY BECOME SEVERE...WITH STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
In the hours before
Local storm report, Jul 28, 4:27 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
07/28/2005 CARTER TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
0410 PM TSTM WND GST JOHNSON CITY 36.33N 82.37W
07/28/2005 65 MPH WASHINGTON TN AMATEUR RADIO
WIND ESTIMATED AT 65 MPH.
0410 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/28/2005 WASHINGTON TN AMATEUR RADIO
TWO TREES DOWN.
0420 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/28/2005 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN SOUTH HALF OF COUNTY.
&&
MEP/DAESpecial weather statement, Jul 28, 4:54 PM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 454 PM EDT THU JUL 28 2005 TNZ015>018-042>044-046-047-VAZ001-002-005-006-008-282230- HANCOCK TN-HAWKINS TN-JOHNSON TN-LEE VA-NORTHWEST CARTER TN- NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SOUTHEAST CARTER TN- SOUTHEAST GREENE TN-SULLIVAN TN-WASHINGTON VA-WASHINGTON TN-WISE VA- INCLUDING THE CITIES OF...ABINGDON...BRISTOL TN...BRISTOL VA... ELIZABETHTON...GATE CITY...GREENEVILLE...JOHNSON CITY...JONESVILLE... KINGSPORT...LEBANON...MOUNTAIN CITY...NORTON...ROGERSVILLE... SNEEDVILLE AND WISE 454 PM EDT THU JUL 28 2005 NUMEROUS STRONG THUNDERSTORMS ARE OCCURRING ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING BRIEF GUSTY WINDS OF 40 TO 50 MPH AND PEA TO DIME SIZE HAIL. THIS IS SLIGHTLY BLOW THE SEVERE THUNDERSTORM LEVEL OF 58 MPH AND PENNY SIZE HAIL...BUT STILL CAPABLE OF PRODUCING SOME MINOR DAMAGE. IF THESE STORMS INTENSIFY...WARNINGS MAY BE ISSUED FOR YOUR AREA...SO STAY TUNED FOR FURTHER UPDATES.
Local storm report, Jul 28, 4:55 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG RED BANK 35.11N 85.29W
07/28/2005 HAMILTON TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
MEP/DAELocal storm report, Jul 28, 5:36 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ABINGDON 36.71N 81.97W
07/28/2005 WASHINGTON VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
MEP/DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 43 min |
| Jul 28, 5:00 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 30 min |
| Jul 28, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 50 min |
| Jul 28, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 48 min |
| Jul 28, 5:50 PM EDT | Flash Flood Warning | MRX | Scott | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.